Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 34, NWS Twin Cities, MN

July 10, 20234 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 7:29 PM CDT for 4 counties in Minnesota. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 7:29 PM CDT (00:29 UTC)
Expired
Jul 10, 2023, 8:30 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 36 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:50 PM CDTHAIL 0.52 N Lonsdale, MNPhone report.
Jul 10, 7:53 PM CDTHAIL 0.881 Ne Lonsdale, MNRadio report.
Jul 10, 8:14 PM CDTHAIL 15 Se Lonsdale, MNReport from mPING: Quarter (1.00 in.).
Jul 10, 8:26 PM CDTHAIL 15 Wsw Dundas, MNPhone report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KMPX 110029
SVRMPX
MNC037-079-131-139-110130-
/O.NEW.KMPX.SV.W.0034.230711T0029Z-230711T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Mon Jul 10 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dakota County in east central Minnesota...
  Northeastern Le Sueur County in south central Minnesota...
  Southeastern Scott County in east central Minnesota...
  Northwestern Rice County in south central Minnesota...

* Until 830 PM CDT.

* At 729 PM CDT, a severe thunderstorm was located over New Prague,
  or 19 miles northwest of Northfield, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lonsdale, Elko New Market, Webster and Northfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9378 4464 9355 4463 9333 4452 9309
      4432 9340
TIME...MOT...LOC 0029Z 299DEG 18KT 4456 9352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
4 follow-up statements
756 
WWUS53 KMPX 110046 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Mon Jul 10 2023

MNC037-079-131-139-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-Le Sueur MN-Scott MN-Rice MN-
746 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DAKOTA...EASTERN LE SUEUR...SOUTHEASTERN SCOTT AND
NORTHWESTERN RICE COUNTIES...

At 746 PM CDT, a severe thunderstorm was located over Lonsdale, or 13
miles west of Northfield, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northfield, Lonsdale, Webster, Elko New Market, Castle Rock and
Veseli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9361 4456 9345 4462 9332 4452 9309
      4432 9340
TIME...MOT...LOC 0046Z 311DEG 23KT 4449 9342 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
798 
WWUS53 KMPX 110057
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Mon Jul 10 2023

MNC079-139-110107-
/O.CAN.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Le Sueur MN-Scott MN-
757 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LE SUEUR AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4451 9353 4454 9328 4458 9323 4452 9309
      4432 9340 4443 9353
TIME...MOT...LOC 0057Z 316DEG 23KT 4445 9338 

$$

MNC037-131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-Rice MN-
757 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DAKOTA AND NORTHWESTERN RICE COUNTIES...

At 757 PM CDT, a severe thunderstorm was located over Lonsdale, or 10
miles west of Northfield, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Northfield, Lonsdale, Webster, Castle Rock and Veseli. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 9353 4454 9328 4458 9323 4452 9309
      4432 9340 4443 9353
TIME...MOT...LOC 0057Z 316DEG 23KT 4445 9338 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
665 
WWUS53 KMPX 110111
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Mon Jul 10 2023

MNC037-110120-
/O.CAN.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-
811 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4446 9347 4451 9338 4448 9328 4447 9328
      4447 9324 4446 9319 4443 9323 4435 9336
TIME...MOT...LOC 0110Z 303DEG 12KT 4443 9334 

$$

MNC131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Rice MN-
811 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN RICE COUNTY...

At 810 PM CDT, a severe thunderstorm was located near Lonsdale, or 8
miles west of Northfield, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lonsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4446 9347 4451 9338 4448 9328 4447 9328
      4447 9324 4446 9319 4443 9323 4435 9336
TIME...MOT...LOC 0110Z 303DEG 12KT 4443 9334 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
842 
WWUS53 KMPX 110122
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Mon Jul 10 2023

MNC131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Rice MN-
822 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL RICE COUNTY...

At 822 PM CDT, a severe thunderstorm was located near Dundas, or 6
miles southwest of Northfield, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Rice County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9336 4447 9328 4445 9322 4445 9320
      4443 9323 4437 9333
TIME...MOT...LOC 0122Z 298DEG 17KT 4441 9327 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 10, 6:04 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 7:05 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 7:07 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.50 inch       St. Croix          WI   Trained Spotter

            Phone report, two separate hail bursts with
            this one being the larger of the two.

&&

PEM
Local storm report, Jul 10, 7:10 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             5 ENE Hudson            45.00N 92.66W
07/10/2023  E1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 7:14 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             1 ESE Prior Lake        44.70N 93.41W
07/10/2023  M1.50 inch       Scott              MN   Trained Spotter

            Metro SKYWARN Phone report.

&&

PEM
Local storm report, Jul 10, 7:17 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Hail             3 NE River Falls        44.89N 92.58W
07/10/2023  E1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 7:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 S Tainter Lake        44.98N 91.85W
07/10/2023                   Dunn               WI   Public

            10 inch diameter tree snapped off from
            winds.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:10 PM CDTSevere Thunderstorm WarningMPXFreeborn35 min
Jul 10, 7:13 PM CDTSevere Thunderstorm WarningMPXDakota, Scott34 min
Jul 10, 8:09 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jul 10, 8:20 PM CDTSevere Thunderstorm WarningMPXRice40 min
Jul 10, 8:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca34 min
Jul 10, 9:05 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jul 10, 9:31 PM CDTSpecial Weather StatementMPXBlue Earth44 min
Jul 10, 9:56 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.